North Dakota, 2014Hail in North Dakota, August 18, 2014
August 18, 2014 · NWS FGF · 4 events in 4 counties and zones
Cold air aloft and daytime heating combined to create some late morning and afternoon instability. In addition, an upper level disturbance tracked through the area at the same time.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold air aloft and daytime heating combined to create some late morning and afternoon instability. In addition, an upper level disturbance tracked through the area at the same time. These conditions helped produce large hail and several cold-air or cold-core funnel clouds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 18, 9:03 AM CST, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 18, 9:03 AM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1003 AM CDT MON AUG 18 2014
.UPDATE...
ISSUED AT 1003 AM CDT MON AUG 18 2014
FORECAST THINKING REMAINS VALID AND ONLY MINIMAL CHANGES ARE
REQUIRED FOR TODAY. CURRENTLY...THE RADAR INDICATES MORE
WIDESPREAD SHOWERS ACROSS THE NORTHERN VALLEY INTO NORTHWEST
MINNESOTA. THIS ACTIVITY IN AN AREA OF HIGHER 850MB MOISTURE AND
WEAK WARM AIR ADVECTION...WHICH WILL CONTINUE THROUGH MUCH OF THE
MORNING HOURS. ANTICIPATE COVERAGE OF SHOWERS TO INCREASE THIS
AFTERNOON ALONG AND EAST OF THE VALLEY WITH COLD POOL OVERHEAD
COMBINED WITH SOME HEATING (AND SYNOPTIC FORCING).
PWATS WILL REMAIN AROUND 1.4 INCHES...AND LOCALIZED HEAVY RAIN
POSSIBLE. OTHERWISE...INSTABILITY EXPECTED TO REMAIN WEAK
CONSIDERING LOW CONVECTIVE TEMPS KEEPING CLOUDS AROUND...AND VERY
WEAK DEEP LAYER SHEAR.
&&
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 340 AM CDT MON AUG 18 2014
EARLY AM WV IMAGERY SHOWS THE MAIN UPPER LOW PUSHING SOUTHEASTWARD
ACROSS MANITOBA. CONVECTION THAT FIRED LATE YESTERDAY HAS
WEAKENED...BUT SOME RE-DEVELOPMENT HAS OCCURRED OVERNIGHT AS THE
UPPER FORCING STRENGTHENS ASSOCIATED WITH THE UPPER LOW. WITH A
WEAK SFC TROUGH ACROSS THE REGION AND GENERALLY LIGHT WINDS...SOME
FOG HAS DEVELOPED...MOST NOTABLY IN WC MN. THE FOG HAS BEEN QUITE
DENSE TO THE SOUTHEAST OVER CENTRAL MN...SO A CONCERN OVER THE
NEXT FEW HOURS WILL BE FOG COVERAGE AND DENSITY IN THIS AREA.
THE MAIN CHALLENGE LATER IN THE DAY WILL BE PRECIP CHANCES. WITH
THE SFC TROUGH SLOWLY WORKING EAST AND THE UPPER LOW
SOUTHEASTWARD...EXPECT SOME SHOWERS AND THUNDER (ALTHOUGH SEVERE
IS NOT EXPECTED). THE NAM/GFS/ECMWF ALL INDICATE THE HIGHEST QPF
WILL BE ACROSS THE EASTERN CWA...CLOSER TO THE SFC TROUGH AND
STRONGEST UPPER FORCING THIS AFTERNOON. PWATS WILL BE AROUND 1.4
INCHES THIS AFTERNOON OVER THE EAST...SO THERE WILL BE SOME
HEAVIER DOWNPOURS IN SPOTS. CURRENT FORECAST TEMPS ARE IN THE
MID/UPPER 70S...BUT CLOUD COVER WILL PLAY A ROLE ON TEMP TRENDS
TODAY.
THE UPPER LOW WILL MOVE EAST ACROSS NORTHERN MINNESOTA TONIGHT.
MUCH OF THE AREA WILL DRY OUT OVERNIGHT...WITH SOME SHOWERS
PERSISTING MAINLY EAST OF THE VALLEY. WITH LIGHT WINDS AND NOT
MUCH CHANGE IN SFC MOISTURE...THERE COULD SOME FOG DEVELOPMENT
POTENTIALLY.
WEAK SFC RIDGING WILL SPREAD ACROSS THE REGION TUESDAY UNDERNEATH
SHORTWAVE RIDGING ALOFT. THE UPPER LOW ACROSS THE WESTERN GREAT
LAKES MAY BE CLOSE ENOUGH TO PROVIDE A FEW DIURNAL SHOWERS/STORMS
EAST OF THE VALLEY. WOULD ALSO EXPECT DIURNAL CU DEVELOPMENT TO BE
GREATEST IN THIS AREA. OTHERWISE...TUESDAY SHOULD BE A PLEASANT
DAY WITH LIGHT WINDS AND SEASONABLE TEMPS.
.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 340 AM CDT MON AUG 18 2014
UPPER TROUGHING DEVELOPING OVER THE WESTERN US BY TUESDAY NIGHT WILL
AID IN SFC LOW PRESSURE DEVELOPMENT ACROSS THE HIGH PLAINS...WITH
SFC WINDS BECOMING SOUTHERLY DOWNSTREAM. THE GLOBAL MODELS DEPICT A
SHORTWAVE TROUGH LIFTING NORTHEASTWARD INTO THE N PLAINS ON
WEDNESDAY AS THE UPPER FLOW BECOMES SOUTHWESTERLY. THE
GEM/NAM/ECMWF ARE IN FAIRLY GOOD AGREEMENT WITH THE TIMING AND
POSITION OF THE WAVE...WHILE THE GFS IS FARTHER SOUTH. THE MODEL
CONSENSUS WOULD YIELD THE HIGHEST RAIN CHANCES LATE WED/WED NIGHT
WITHIN THE WARM...MOIST ADVECTION ZONE AHEAD OF THE WAVE. TEMPS
WILL CONTINUE NEAR AVERAGE FOR MID-WEEK.
00Z RUNS OF ECMWF/GEM/GFS ALL INDICATE A 500 MB TROUGH OVER WRN
CANADA INTO NRN ROCKIES. SEVERAL SHORT WAVES WILL COME OUT OF THE
EASTERN PACIFIC INTO THE NRN ROCKIES AND THEN INTO NRN PLAINS IN THE
THURSDAY THROUGH SUNDAY PERIOD. TIMING AND STRENGTH OF EACH WAVE IS
AS YOU SUSPECT VARIABLE RUN TO RUN AND MODEL TO MODEL. BUT SOME
AGREEMENT IS THAT ONE SUCH WAVE AND RAIN MAKER WILL MOVE ACROSS
THURSDAY WITH ANOTHER SYSTEM FRI NIGHT INTO SATURDAY. GRADUALLY
COOLER THRU THE PERIOD.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 655 AM CDT MON AUG 18 2014
TODAY WILL BE A CHALLENGING AVIATION FORECAST. THERE WILL BE
PERIODS OF SHOWERS AND THUNDERSTORMS...WHICH WILL DIMINISH THIS
EVENING. WITH THE SCATTERED NATURE OF THE PRECIPITATION...TIMING
OF SHOWERS/STORMS AT ANY GIVEN SITE IS UNCERTAIN. THERE ARE ALSO
SOME AREAS OF FOG AND IFR CIGS GENERALLY ALONG AND EAST OF THE
RRV THIS MORNING. GENERALLY EXPECT GRADUALLY IMPROVING VSBYS AND CIGS
THROUGH THE MORNING...ESPECIALLY AS WINDS TURN MORE WESTERLY AND
NORTHWESTERLY DURING THE DAY. CONFIDENCE IS RATHER LOW ON HOW
QUICKLY THIS WILL OCCUR.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
UPDATE...TG
SHORT TERM...MAKOWSKI
LONG TERM...MAKOWSKI/RIDDLE
AVIATION...MAKOWSKI
Hazardous weather outlook, Aug 18, 3:46 AM CST, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
446 AM CDT MON AUG 18 2014
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-190945-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
446 AM CDT MON AUG 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY INTO THIS
EVENING. SEVERE STORMS ARE NOT ANTICIPATED...BUT LOCALLY HEAVY
RAINFALL IS POSSIBLE WITH ANY THUNDERSTORM.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
PERIODS OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY
THROUGH LATE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
JAM
Funnel Cloud, Griggs
- When
- August 18, 11:20 AM CST
- Where
- Griggs County, 2.72 mi WNW of Hannaford
- Reported by
- Broadcast Media
- Coordinates
- 47.340, -98.230
This funnel was one of several brief and weak cold-air or cold-core type funnels which formed throughout the late morning and afternoon hours.
Funnel Cloud, Nelson
- When
- August 18, 12:30 PM CST
- Where
- Nelson County, 4.61 mi NE of Petersburg
- Reported by
- Broadcast Media
- Coordinates
- 48.060, -97.920
This funnel was one of several brief and weak cold-air or cold-core type funnels which formed throughout the late morning and afternoon hours.
Hail, Barnes
- When
- August 18, 12:40 PM CST
- Where
- Barnes County, 6.44 mi NNE of North Vly City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.030, -97.930
The hail varied from dime to quarter size across northwest Noltimier Township.
Funnel Cloud, Cass
- When
- August 18, 2:23 PM CST
- Where
- Cass County, 1.98 mi SW of Horace
- Reported by
- Broadcast Media
- Coordinates
- 46.730, -96.910
This funnel was one of several brief and weak cold-air or cold-core type funnels which formed throughout the late morning and afternoon hours.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Heavy Rain in Wisconsin, August 18, 20143 deaths · 2 injured · $25,000 · 1 in hail · 2 events
- Heat in Nevada, August 18, 20141 death · 1 event
- Flash Flooding and Damaging Winds in California, August 18 to 21, 20141 injured · $228,000 · 52 kt wind · 12 events
- Flash Flooding and Flooding in Kentucky, August 18, 2014$241,000 · 5 events
- Flash Flooding and Flood in Utah, August 18 to 20, 2014$205,000 · 7 events
- Hail and Damaging Winds in Oklahoma, August 18, 2014$33,000 · 70 kt wind · 12 events
- Damaging Winds in Kansas, August 18, 2014$50,000 · 62 kt wind · 3 events
- Hail and Damaging Winds in Minnesota, August 18, 2014$29,000 · 1.25 in hail · 5 events
- Damaging Winds in Georgia, August 18 to 21, 2014$19,000 · 50 kt wind · 12 events
- Damaging Wind in Alabama, August 18, 2014$25,000 · 61 kt wind · 1 event
- Damaging Winds in Florida, August 18, 20142 injured · 50 kt wind · 3 events
- Lightning Strike in North Carolina, August 18, 2014$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528426, 528427, 528425, 528428.